Economics at your fingertips  

Optimal agglomerations in dynamic economics

William Brock, Anastasios Xepapadeas () and Athanasios N. Yannacopoulos

Journal of Mathematical Economics, 2014, vol. 53, issue C, 1-15

Abstract: We study rational expectations equilibrium problems and social optimum problems in infinite horizon spatial economies in the context of a Ramsey type capital accumulation problem with geographical spillovers. We identify sufficient local and global conditions for the emergence (or not) of optimal agglomeration, using techniques from monotone operator theory and spectral theory in infinite dimensional Hilbert spaces. We show that agglomerations may emerge, with any type of returns to scale (increasing or decreasing) and with the marginal productivity of private capital increasing or decreasing with respect to the spatial externality. This is a fairly general result indicating the importance of the network structure of the spatial externality relative to the properties of the aggregate production function. Our analytical methods can be used to systematically study optimal potential agglomeration and clustering in dynamic economics.

Keywords: Agglomeration; Spatial spillovers; Spillover induced instability; Rational expectations equilibrium; Social optimum; Monotone operators (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Optimal Agglomerations in Dynamic Economics (2014) Downloads
Working Paper: Optimal Agglomerations in Dynamic Economics (2012) Downloads
Working Paper: Optimal Agglomerations in Dynamic Economics Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Series data maintained by Dana Niculescu ().

Page updated 2017-11-15
Handle: RePEc:eee:mateco:v:53:y:2014:i:c:p:1-15